The truth about Depo

  1. I sit on a advisory board and we held a forum this afternoon for at-risk teenage girls and their parents. It was entitled "Don't get burned this summer" and it dealt with teen sex, pregnancy, and STDs. Well, of course we had Planned Parenthood come in to discuss a lot of the technical stuff, and to offer free exams and birth control (with parent permission) for the sexually active.
    During the birth control portion of Planned Parenthood's presentation the nurse speaking said that the shot would probably be the wisest choice for the majority of the group because it was extremely effective and you didn't have to remember to take a pill every day. She then asked the group why the shot was so effective. The young lady the nurse called on answered
    "Because once you get your first period after you get your shot it never goes off...so you never get a chance to do anything!"

    The nurse blushed and all the room could do was laugh. So true!
    •  
  2. 28 Comments

  3. by   EMTtoRN
    hahaha well I disagree I dont get my period at all, not even break through bleeding, so my hubby thinks its great because he dosent have to miss out for a whole week.
  4. by   fourblessings
    This is my 3rd depo shot, and I have been bleeding straight for 6 weeks now with cramping, and have gained 10 unexplained pounds:angryfire ...it wears off on the 21st, I certainly won't be getting another shot...will be switching to the patch. Depo doesn't agree with me, that's for sure.
  5. by   srhdaw
    Dear Depo Users,

    if you go to a good planned parenthood DOC, etc, or even not there sapposed to tell you what can happen, A. spot constantly, bleed, etc... B. never get your period(like me, im on my 5th depo shot) there isnt anything unsafe about it, its just the plane old yucky fact that it doesnt agree with some people.

    tho im lucky, i dont know what i would do if i had a problem with it. im not irresponsible, (none of you probrably are) but its just nice to have something to rely on.

    i hear the patch is Great! Let me know how it goes!

    (never totally rely on BC anyway)
  6. by   TexasPoodleMix
    I am scared to death of depo. I have heard many bad things about it ! :uhoh21:
  7. by   NeuroICURN
    Here's the thing with Depo Provera....MOST effects of Depo wear off after the first three months.

    I took Depo for several years. Now, when I first started it, I did spot for about the entire first three months, but after that.....I LOVED IT!!! I didn't even have break-through bleeding.

    Granted, no single drug is for everyone, but I think this is a great one. My only complaint with it is this...if you plan to get pregnant at some later time, it may, and probably will, take longer to happen after stopping the shot. According to the literature, it can take up to 18 months.
  8. by   BRANDY LPN
    I had great luck with Depo, never had periods took it for about 2 years. I only had one really bad side effect LOL I named her Andrea. Other than pregnancy it was good though lol.
  9. by   sunshinenor
    Quote from BRANDY LPN
    I had great luck with Depo, never had periods took it for about 2 years. I only had one really bad side effect LOL I named her Andrea. Other than pregnancy it was good though lol.
    I also went over a year and half on Depo with no periods, and then came up pregnant...talk about speechless.....
  10. by   francine79
    I've been on Depo for 3 years now. I haven't had my period since and yes, I've gotten fat too. And all I hear is about how bad it is. Well, like ANY other form of birth control out there, there are side effects and there is the possibility of getting pregnant on it. However, the chances of getting pregnant on Depo are less than any other form of birth control currently on the market. I don't understand why there is all this negative attitude towards Depo and not other forms of birth control. It doesn't matter what type of birth control you take, or matter of fact, any type of medicine, hormones, herbs, etc. there are going to be disadvantages of taking it.
  11. by   HisTreasure
    The whole thing was so funny to me. This is my first attempt at Depo, this is my first month and I totally won't stop spotting once my cycle started! The young lady's statement rang so true to me, and she was so blunt. I do plan on getting an IUD, though. This weight gain, the spotting, the peanut M&M cravings (SERIOUSLY!) have really turned me off. As a "feisty" married woman with three children already, I don't really need any short-term BC anyway!
  12. by   maire
    I was on it for about 5 years after my second child was born, and for the most part I liked it. I did not like the weight gain, but I think I could attribute part of that gain to too much pasta and not enough exercise (gained about 8 pounds in that time frame). The side effect I hated the most though was the utter lack of libido. I did not have a period at all while I was taking it, had no cramping or spotting or anything of the sort. The side effects made me go off of it (lack of interest in sex puts a damper on a marriage), but I am finding the same side effects with the Pill also. Only good thing about the Pill I'm on is it cleared up every bit of acne I ever had.

    Birth control. Will we ever find the happy medium?

    (LOL sorry, this is probably more than anyone ever wanted to know about my personal life but I figured I'd post my 2 cents )
  13. by   Energizer Bunny
    The first time I had Depo it was horrible...bleeding and miserable the whole time. The last time was much better, but each time only had one shot and stopped.
  14. by   krissypoo
    I recieved my 1 and only shot last november. When i went to my postpardum dr.s apt. the doc REALLY pushed it. I asked her if there were any side effects, what about risks assoc. with smoking- like with the pill, nothing. The only side effect she said was that she did not know what would happen with may period. So i said, ok. i asked her for a brochure so i could show my bf and she agreed. Well i opened the brocure AFTER i recieved the shot and it had a whole list of those whom should not recieve the shot: people w/asthma, breast cancer runs in your family.....and more that i did not need to worry about......(the other 2 i do) so i went online as soon as i got home and i found TONS andTONS of web sites relating to depo and the severe side effects some women scared the have after the shot, it scared the *!@# outta me!!!!
    Well its been 7 mos and my one major side effect from the shot is i have my period everyother week......bf asked me if i was going to start menopause early, ya know run outta eggs ok, not so funny, but sorta.
    SO, if you were to consider it, make sure you do the research.......i felt so stupiD!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!! !!

close